Case 16--Multifocal Lung Disease During Treatment for Prostate Cancer

The clinical summary and photographs for this case were provided by Dr. Kelly Arthur.

Clinical summary: A 75-year-old Filipino man was transferred to the hospital from a convalescent home on 2/23 for hypotension and possible upper gastrointestinal bleeding. He had a history of diabetes mellitus, peptic ulcer disease, and metastatic prostate cancer. One month before the current admission, he underwent mechanical stabilization of a vertebral compression fracture caused by the carcinoma. At that time, he was given radiation therapy and treated with steroids for symptoms of cord compression. He denied alcohol use. Physical examination showed a temperature of 38°C, blood pressure of 95/55, and heart rate of 120 beats/min. Basilar breath sounds were decreased bilaterally. Laboratory studies showed WBCs 5.6 k/µl, hct 23%, and platelets 178 k/µl. Electrolytes were normal. BUN was 60 mg/dl and creatinine was 1.3 mg/dl. A chest radiograph showed several opacities that were new since his discharge two and a half weeks before. An esophagogastroduodenoscopy showed several gastric and duodenal ulcers, which were not bleeding. He received multiple blood transfusions and was begun on antibiotics for Helicobacter pylori. His chest radiographs showed progressive bilateral consolidation, despite antibiotic therapy including fluconazole. The trachea was intubated, and he was transferred to the ICU on 2/27. The next day the serum calcium was noted to be 5.8 mg/dl. A skin test with purified protein derivative and sputum samples for AFB were negative. Renal failure progressed, and he developed a metabolic acidosis and died on 3/2. A sputum sample obtained the day before death showed rare septate hyphal forms.

Histologic changes: Image 1 | Image 2 | Image 3 | Image 4 | Image 5 | Image 6 | Discussion

Table of Contents